Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

fetal lung steroid shots and a mean sister

Posted by on May. 29, 2013 at 11:18 AM
  • 3 Replies
Ok so i have 2 problems going on with me right now

I am 21 weeks pregnant and due to preterm labor/preterm delivery of my last daughter my doctor decided he wants to give me steroid shots for lung development at 24 weeks for "just in case" purposes... I'm completely fine with that... I can't remember (its been 5 years) how many they give/where/side effects of them... I also am not sure if I'm going to have to go buy these shots like i had to with my progesterone shots (where would i even get them? A compound pharmacy?)

And my second problem is my sister... She had a miscarriage 3 years ago...it hurt,, it probably still hurts and i feel bad about that... But she has sworn of having any more kids... Now that i know its a boy (first grandson out of 4 grandkids) and all the spot light is off her she hasn't spoken to me... She tried to tell me her"angel baby" was the first boy she had a feeling,, she lost it at 6 weeks... She has always been like this... The joy can be for no one but her and her perfect family... I live no where near my family... So her dd gets to see my side of the family everyday of her life... Mine has seen them only once... That's due to no funds for the trip... So now that my family is all hype over my little Andrew she gets all huffy puffy the world isn't about me anymore... So since then i haven't heard from her (not a huge deal) but i now haven't heard from my dad or mom or grand parents in weeks... I've called... I've text... The only time i heard from my mom was when i sent her a text last week that i was bleeding bad and rushing to er... She text back "take care of yourself"... I'm confused... Did i do something wrong by just being happy it was a boy?i have not asked for ANYTHING from her or anyone in my family... I'm also not ribbing it in her face... I sent her one pic that was a mass text saying "its a boy" and that's it... I'm confused... And hurt...

Mommy of 2 girls & Pregs!  twin girls & pregnant belly

by on May. 29, 2013 at 11:18 AM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-3):
NoraDun
by Platinum Member on May. 29, 2013 at 12:01 PM

Here is a bump, I dont know much about steriod shots etc. But I wish you the best

Out of curiousity I do have a question, if you dont mind answering! Do you know the risk of the steriod shots (I assume there are just because there is risk with anything medical it seems)?

NoraDun
by Platinum Member on May. 29, 2013 at 12:06 PM

I found this that discusses risk of using it as a precaution....kinda scary. But it talks about how often the shots are given which you asked about. Hopefully that will help answer your question.


Betamethasone and dexamethasone are the two most commonly used steroids. The average protocol was to give to intramuscular injections (IM) 24 hours apart. Some practitioners also choose to continually repeat the dosages every week until the birth. The injections had to be given 24-48 hours prior to the birth for maximum effect. They were also best used between weeks 24 and 34 gestation.

The use of the steroids provided benefits for the lung development in the premature infants to reduce the risk of respiratory distress syndrome (RDS) as well as to reduce the risk of intracranial hemorrhaging and some other potential benefits.

However, recent studies say that the benefits of multiple doses is questionable, particularly in light of potential risks. Citing the "limited quality" of the studies of multiple doses and the potential disadvantages the National Institute of Health issued a statement of August 18th that a single dose was sufficient in achieving the benefits desired.

Potential down sides to multiple doses can include: psychomotor delays, behavioral problems and the fact that the effects on neonatal mortality aren't known between the single and multiple dose courses. In separate findings by an Israeli study it was also noted that there is an increase in maternal infection with the use of steroids, so limiting doses may help with this side effect as well.

MalloryR
by on May. 29, 2013 at 12:10 PM
I'm sorry to hear about how immature your family is being and unfortunately, I don't know anything about the shots, but I hope things improve for you.
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)